Can cancer drugs cause side effects if swallowed in semen?

1 answer | Last updated: Oct 23, 2016
Anniehall asked...

Can cancer drugs (or any other) cause diarrhea or kidney pain if semen was swallowed during oral sex? Is this dangerous?


Expert Answers

Harvey Gilbert, MD, is a radiation oncologist with more than 35 years of professional experience in the medical field, working with cancer patients. He has edited 14 medical textbooks and coauthored 40 papers in the field of oncology. Dr. Gilbert is the medical director of the Ben Schaffer Cancer Institute in Lodi, California.

Cancer Chemotherapy may be excreted in very small amounts in the semen. The side effects from ingesting a small amount of semen have not been tested, to my knowledge, but the drug levels should be quite small and not cause problems in the partner. The drug levels should be very low and the gastric acids and enzymes should either destroy or alter the very small amount of drug ingested. This process would most likely prevent entry of the drug into the blood stream. And finally, even if there was a tiny amount of drug that entered the sperm fluid, most of the drugs that are used today are not absorbed in significant quantities through the intestinal route. So, I would not worry about it and it most likely would not have caused the problems you discussed.